Alert archive / Kansas / High Wind Watches in 2011

High Wind Watch 5, NWS Dodge City, KS

December 30, 201119 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Dec 30, 2011, 3:09 PM CST for 19 counties in Kansas. It took effect at Dec 31, 2011, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 30, 2011, 3:09 PM CST (21:09 UTC)
In effect from
Dec 31, 2011, 12:00 PM CST
Expired
Dec 31, 2011, 2:59 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3031 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-238 m²/s²
0-3 km storm-relative helicity
-250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WWUS73 KDDC 302109
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CST FRI DEC 30 2011

...HIGH WINDS ARE ANTICIPATED FOR TOMORROW AFTERNOON...

.A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE CENTRAL
PLAINS FROM THE PACIFIC NORTHWEST ON SATURDAY AFTERNOON WITH AN
ASSOCIATED STRONG COLD FRONT. EXPECT WEST TO SOUTHWEST WINDS TO
SHIFT ABRUPTLY TO THE NORTHWEST AND INCREASE TO 35 TO 45 MPH 
WITH POSSIBLE GUSTS FROM 50 TO 65 MPH.

KSZ074-084>090-311000-
/O.NEW.KDDC.WI.Y.0042.111231T1800Z-120101T0000Z/
STANTON-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...JOHNSON CITY...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
309 PM CST FRI DEC 30 2011

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 6 PM CST SATURDAY. 

* TIMING...THE WINDS WILL SHIFT TO THE NORTHWEST WITH A COLD FRONT
  AROUND NOON TO 2 PM. 

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE
  EXPECTED...THEN DECREASE RAPIDLY BY 6 PM.

* IMPACTS..THE STRONG WINDS CAN MAKE DRIVING DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ030-031-043>046-061>066-075>081-311000-
/O.NEW.KDDC.HW.A.0005.111231T1800Z-120101T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT
309 PM CST FRI DEC 30 2011 /209 PM MST FRI DEC 30 2011/

...HIGH WIND WATCH IN EFFECT SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT SATURDAY AFTERNOON. 

* TIMING...THE WINDS WILL SHIFT TO THE NORTHWEST WITH A COLD FRONT
  AROUND NOON.

* WINDS...NORTHWEST WINDS OF 35 TO 45 MPH ARE ANTICIPATED WITH
  POSSIBLE GUSTS FROM 5O TO 65 MPH. THE HIGHEST WIND GUSTS
  EXPECTED GENERALLY NORTH OF HIGHWAY 96 AND ALONG INTERSTATE 70.

* IMPACTS...HIGH PROFILE VEHICLES ESPECIALLY ON EAST TO WEST
  ROADWAYS WILL BE THE MOST VULNERABLE TO THE HIGH WINDS. MAKE
  SURE TO SECURE ANY OUTSIDE ITEMS THAT MAY BE BLOWN AWAY IN THE
  HIGH WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

06
1 follow-up statement
697 
WWUS73 KDDC 310859
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
259 AM CST SAT DEC 31 2011

...VERY STRONG WINDS ARE EXPECTED TO DEVELOP TODAY...

.A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OVER THE CENTRAL
PLAINS TODAY. THIS WILL PUSH A COLD FRONT ACROSS WESTERN KANSAS
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. EXPECT WEST TO
SOUTHWEST WINDS TO SHIFT ABRUPTLY TO THE NORTHWEST AND INCREASE TO
35 TO 45 MPH WITH GUSTS FROM 55 TO 65 MPH POSSIBLE.

KSZ030-031-043>046-061>066-075>081-311800-
/O.UPG.KDDC.HW.A.0005.111231T1800Z-120101T0000Z/
/O.NEW.KDDC.HW.W.0011.111231T1600Z-120101T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT
259 AM CST SAT DEC 31 2011 /159 AM MST SAT DEC 31 2011/

...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. THE HIGH WIND WATCH
IS NO LONGER IN EFFECT. 

* TIMING...THE WIND WILL SHIFT TO THE NORTHWEST WITH A COLD FRONT
  FROM AROUND 10 AM TO NOON.

* WINDS...NORTHWEST WINDS OF 35 TO 45 MPH ARE ANTICIPATED WITH
  POSSIBLE GUSTS FROM 55 TO 65 MPH. THE STRONGEST WIND GUSTS WILL
  BE GENERALLY NORTH OF A LINE FROM SCOTT CITY TO PRATT.

* IMPACTS...HIGH PROFILE VEHICLES WILL BE THE MOST VULNERABLE TO
  THE HIGH WINDS. MAKE SURE TO SECURE ANY OUTSIDE ITEMS THAT MAY
  BE BLOWN AWAY IN THE HIGH WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.

&&

$$

KSZ074-084>090-311800-
/O.EXT.KDDC.WI.Y.0042.111231T1600Z-120101T0000Z/
STANTON-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...JOHNSON CITY...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
259 AM CST SAT DEC 31 2011

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING. 

* TIMING...THE WINDS WILL SHIFT TO THE NORTHWEST WITH A COLD FRONT
  AROUND 10 AM TO 1 PM.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN 
  BE EXPECTED...THEN DECREASE RAPIDLY BY 6 PM. 

* IMPACTS..THE STRONG WINDS CAN MAKE DRIVING DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

GERARD

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Dec 30, 2:41 PM CST, 28 minutes earlier.

Area forecast discussion, Dec 30, 2:41 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CST FRI DEC 30 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE POTENTIAL FOR HIGH WINDS, AND
FORECAST HIGH TEMPERATURES FOR TOMORROW AFTERNOON.

A VERY STRONG SHORTWAVE TROUGH WILL DIVE FROM THE PACIFIC NORTHWEST
AND INTO THE CENTRAL PLAINS ON SATURDAY. DRY NORTHWEST FLOW WILL
FOLLOW IN ITS WAKE. NO PRECIPITATION IS EXPECTED WITH A DRY
ATMOSPHERE. THE NEW ECMWF HAS THE TROUGH FARTHER SOUTH THAN THE NAM
AND GFS SO CONFIDENCE IN A HIGH WIND EVENT IS BUILDING FOR MUCH OF
SOUTHWEST AND SOUTH CENTRAL KANSAS. THE TROUGH WILL BRING DOWN A
STRONG COLD FRONT WITH LOTS OF COLD AIR ADVECTION. INITIALLY THE
STRONG WINDS WILL HELP MIX OUT ANY SHALLOW INVERSION AND CAUSE
TEMPERATURES TO RISE RAPIDLY FOR A FEW HOURS BEFORE THE COLD AIR
ADVECTION CATCHES UP. THE STRONG WINDS WILL BE CAUSED BY EXCELLENT
MOMENTUM MIXDOWN AND CAA. BUFKIT SOUNDINGS SHOW MEAN WINDS OF 40KTS
OR GREATER JUST ABOVE THE GROUND WITH THE STRONGEST IN THE I-70 TO
SCOTT CITY. SO WILL GO WITH A HIGH WIND WATCH FROM SYRACUSE TO
ULYSSES AND EAST TO PRATT AND NORTH OF THAT LINE FROM NOON TO 6 PM
SATURDAY. WILL ALSO HAVE A WIND ADVISORY SOUTH OF THAT AREA. HIGH
TEMPERATURES WILL ALSO BE TRICKY ON MUCH WARM AIR WILL MIX AHEAD OF
THE COLD AIR ADVECTION. FOR NOW WILL CONTINUE WITH WARM TEMPERATURES
FROM THE MID 50S NORTH TO MID 60S SOUTHEAST.

FOR TONIGHT AHEAD OF THE FRONT A LEE TROUGH WILL PUSH INTO SOUTHWEST
KANSAS WITH WINDS BECOMING LIGHT IN THE AXIS. CURRENT THOUGHTS ARE
THE COLDEST AIR WILL BE IN THE FAR WEST WHERE THE AXIS IS EXPECTED.
WILL GO WITH AROUND 30 WEST TO LOW 30S ELSEWHERE.

BEHIND THE COLD FRONT ON SATURDAY NIGHT THE WINDS WILL RAPIDLY TAPER
OFF AS COLD HIGH PRESSURE SETTLES INTO FAR WESTERN KANSAS. LOWS LOOK
TO BE AROUND 20 WEST TO MID 20 EAST.

FOR SUNDAY A COOL RIDGE OF HIGH PRESSURE MOVES INTO WESTERN KANSAS
WITH WINDS BECOMING LIGHT AND VARIABLE LATE UNDER SOME PARTLY CLOUDY
SKIES. HIGHS WILL WARM TO AROUND 40 NORTH AND WEST TO THE MID 40S IN
THE MEDICINE LODGE AREA.

DAYS 3-7...

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE
DEVELOPING ACROSS THE INTERMOUNTAIN WEST EARLY IN THE PERIOD AND
EDGING SLOWLY EASTWARD INTO THE WESTERN HIGH PLAINS THROUGH THE END
OF NEXT WEEK. ALONG WITH A LACK OF LOW/MID LEVEL MOISTURE, THIS WILL
RESULT IN FAIRLY DRY CONDITIONS ACROSS WESTERN KANSAS THROUGH THE
END OF THE WEEK. TEMPERATURES ARE EXPECTED TO REMAIN FAIRLY COOL
MONDAY AS SURFACE HIGH PRESSURE IS PROJECTED TO DRIFT SLOWLY EAST
ACROSS THE CENTRAL PLAINS. THIS WILL RESULT IN FAIRLY LIGHT WINDS
ACROSS THE AREA HELPING KEEP THE SAME GENERAL AIR MASS IN PLACE
ACROSS WESTERN KANSAS. THE NAM, GFS, AND ECMWF SHOW H85 TEMPERATURES
RANGING FROM AROUND TO JUST ABOVE 0C ACROSS SOUTHWEST KANSAS WITH
THE WARMER VALUES NEAR AND ALONG THE COLORADO BORDER. ALONG WITH
DECREASED CLOUDS, THIS WILL LIKELY KEEP HIGHS PRIMARILY IN THE
40S(F) MONDAY. A GRADUAL WARMING TREND IS STILL EXPECTED OCCUR
THROUGH AT LEAST THURSDAY AS UPPER LEVEL RIDGING DEVELOPS ACROSS
THE INTERMOUNTAIN WEST AND BEGINS TO EDGE SLOWLY EASTWARD.

AVIATION...

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE SATURDAY
MORNING. A LEE SIDE TROUGH OF LOW PRESSURE WILL STRENGTHEN ACROSS
EASTERN COLORADO TONIGHT. AS A RESULT, SOUTHWESTERLY WINDS OF 10
TO 15KT WILL PREVAIL THROUGH LATE SATURDAY MORNING. A COLD FRONT
WILL PUSH ACROSS WESTERN KANSAS SATURDAY AFTERNOON TURNING WINDS
NORTHERLY 25 TO 35KT WITH GUSTS UP TO 45KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  61  23  43 /   0   0   0   0
GCK  30  58  21  41 /   0   0   0   0
EHA  30  60  21  40 /   0   0   0   0
LBL  32  63  22  42 /   0   0   0   0
HYS  31  57  25  42 /   0   0   0   0
P28  33  66  27  46 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH SATURDAY AFTERNOON FOR KSZ030-031-043>046-
061>066-075>081.

WIND ADVISORY FROM NOON TO 6 PM CST SATURDAY FOR KSZ074-084>090.

&&

FN06/32
Hazardous weather outlook, Dec 30, 4:30 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
430 AM CST FRI DEC 30 2011

KSZ030-031-043>046-061>066-074>081-084>090-311130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
430 AM CST FRI DEC 30 2011 /330 AM MST FRI DEC 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL DEVELOP NEAR INTERSTATE 70 SATURDAY
AFTERNOON IN THE 25 TO 35 MPH RANGE WITH GUSTS AS HIGH AS 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:09 PM CSTWind AdvisoryDDCBarber, Clark, Comanche, Meade, Morton, Seward and 2 more19 hr

Nearby

High Wind Watches in Kansas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.